Q. Can use of Mirena IUD cause irregular periods?

Answered by
Dr. Sanjay Kumar Bhattacharyya
and medically reviewed by iCliniq medical review team.
Published on May 01, 2016 and last reviewed on: Aug 30, 2019

Hello doctor,

I am having a Mirena IUD in for three years. I had regular monthly periods, which will last for two to four days and usually very light. Four months back, it lasted for 12 days and was heavier than normal. It was almost orange in color. I missed a period the following month then had a very brief amount of blood. Had less than a day bleeding last month and this month a pink tinge was found and then nothing. I am experiencing pelvic pain over the past one week, with headaches and tender breasts. Do I need to consider a pregnancy test? Or could this just be the IUD? Thank you.

Dr. Sanjay Kumar Bhattacharyya

Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

  • Mirena IUD (Levonorgestrel-releasing intrauterine device) secretes progesterone which could cause a diverse manifestations including unscheduled bleeding or no bleeding or bloating.
  • As this IUD has crossed three years, you may face these types of on and off phenomenon. This is due to variable hormone release though it has a span of five years. But, do not think about pregnancy.
  • IUD itself is a powerful agent to prevent pregnancy whether it is hormonal or non-hormonal.
  • So, just relax. These symptoms are only due to an IUD who is on the verge of retirement.

For further doubts consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Also Read Answers From:

Related Questions & Answers


Please give some advice on HRT for male to female transition.

Query: Hi doctor, I am a 28 year old transwoman. I am looking forward to start HRT. I need some advice from you to start on HRT for male to female transition. Thank you.  Read Full »

Is it advisable to go for copper-T for hormonal imbalance and menstrual disorder?

Query: Hello doctor, My sister was experiencing irregular periods and sometimes bleeding was heavy during the menstrual period. We consulted a gynecologist. She suggested taking pelvis scan where they observed that endometrium line became thick. They informed that it was due to hormonal imbalance. Later w...  Read Full »

Is I-pill safe while breastfeeding?

Query: Hi doctor, Is I-pill safe while breastfeeding? If not, then what are the alternative measures?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.